Epilepsy Home > Carbatrol Overdose

Possible symptoms of a Carbatrol overdose include vomiting, irregular breathing, and a rapid heart rate. However, the effects will vary, depending on how much Carbatrol was taken and whether it was taken with other medications, alcohol, or street drugs. If the Carbatrol overdose was recent, healthcare providers may try to "pump" the stomach or administer certain medications to help absorb the drug before it enters the bloodstream.

Carbatrol Overdose: An Introduction

Carbatrol® (carbamazepine) is a prescription medication used to treat seizures in people with epilepsy and to treat trigeminal neuralgia (a painful nerve disorder). The effects of a Carbatrol overdose will vary, depending on a number of factors, such as how much Carbatrol was taken and whether it was taken with any other medications, alcohol, or street drugs.
 
If you happen to overdose on Carbatrol, seek immediate medical attention.
 

Symptoms of a Carbatrol Overdose

Symptoms of a Carbatrol overdose can include:
 
  • Drowsiness
  • Dizziness
  • Nausea or vomiting
  • Irregular breathing or difficulty breathing
  • A rapid heart rate (tachycardia)
  • Seizures
  • Restlessness
  • Twitching or shakiness
  • Unusual body movements or postures
  • Coordination problems
  • Low blood pressure (hypotension) or high blood pressure (hypertension)
  • Shock
  • Loss of consciousness
  • Coma.
     

Treatment for a Carbatrol Overdose

Treatment for a Carbatrol overdose also varies. If the overdose was recent, you may be given medications to cause vomiting or diarrhea. In some situations, a healthcare provider may "pump" your stomach. You may also be given medicines to absorb the Carbatrol in your digestive tract to prevent it from entering your bloodstream. Sometimes, diuretics are given to help the kidneys remove the drug from your body more quickly. In rare cases, dialysis may be necessary. Generally, the treatment for a Carbatrol overdose will also include supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.